Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

September 6, 2021Piscataquis County, Maine

NWS Caribou, ME issued this special weather statement at Sep 6, 2021, 3:08 PM EDT for Piscataquis County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2021, 3:08 PM EDT (19:08 UTC)
Expired
Sep 6, 2021, 4:15 PM EDT
In force
67 min
Issued by
NWS Caribou, ME
Hail
0.50 in
Wind
40

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS81 KCAR 061908
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
308 PM EDT Mon Sep 6 2021
 
MEZ004-005-010-062015-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
308 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ripogenus, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Patten, Mount Katahdin, Ripogenus, Baxter State Park, Katahdin Woods
and Waters National Monument, South Branch Pond, Stacyville and
Katahdin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4564 6919 4578 6931 4619 6883 4589 6846
TIME...MOT...LOC 1908Z 232DEG 27KT 4574 6916 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Bloomer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Sep 6, 1:49 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 6, 1:49 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
149 PM EDT Mon Sep 6 2021

.SYNOPSIS...
A cold front moves across the area later today into tonight.
High pressure builds over the region Tuesday, followed by
another cold front Wednesday. The front will slowly cross
Wednesday night into Thursday. High pressure builds Friday into
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
150 pm update...
Storms hv developed acrs the northwest this aftn in favored
region of upr lvl jet. Line of convection rmns ahead of vigorous
s/wv moving thru the Adirondacks, ahead of main cold front. Hv
adjusted pops to account for convection dvlpng ahead of the main
line but this was the only chg needed for the afternoon update.
Still expecting storms to produce gusty to possibly damaging
winds in a low cape, high shear environment as the main line
advances into FA after 21z.

Previous Discussion...
Scattered showers will continue to move eastward this morning
with decreasing coverage as a warm front lifts northeast into
the Maritimes. South winds contributing to low clouds and fog
will gradually shift southwest through the morning. The
resulting downsloping and drying winds will erode thicker low
level cloud cover in favor of a scattered to broken cumulus
field by the afternoon. Conditions are expected to remain dry
from late morning through early afternoon with temperatures
warming into the low to mid 70s.

A vigorous shortwave trough will then move into the area from
the west by mid to late afternoon, resulting in shower and
thunderstorm development over western Maine. Activity will
quickly progress eastward during the late afternoon and evening.
Some storms may produce strong wind gusts and small hail. The
environment will feature only modest instability and very strong
shear with 0-6km bulk shear of around 40 to 50 kts and MLCAPE
generally around 250 to 750 j/kg. Strong dynamic forcing for
ascent from the shortwave and divergence within the left exit
region of a 140kt upper level jet streak will compensate
somewhat for weaker instability. Stronger updrafts and multi-
cell clusters will be capable of organizing into bowing segments
capable of strong wind gusts. Downsloping winds and pockets of
clearing will act to steepen low level lapse rates and deepen
mixing heights during the afternoon. This, combined with some
modest dry air aloft will further support potential for gusty
winds in any stronger storms. Lower freezing levels around 8 to
9kft AGL and a significant percentage of CAPE within the -10 to
-30C hail growth zone may also support some hail with the
stronger cells. The Storm Prediction Center has added much of
the area into a marginal risk of severe thunderstorms and
enhanced wording was maintained from around Bangor to Calais
northward.

Most of the area will dry out before midnight with just isolated
showers lingering across the Saint John Valley as the shortwave
exits into the Maritimes and a cold front sweeps through the
area. Skies will clear Downeast, while low clouds persist across
the north. Lows will fall to near normal levels in the low to
mid 50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Drying out on Tuesday w/the W winds. There is an upper level
disturbance that is expected to pass through the region. There
is some vorticity advection w/this feature as shown by the 00Z
NAM and ECMWF. There appears to be enough moisture available
around 850mbs to allow for some isolated to scattered showers
across far northern and western areas. Followed the daycrew's
thinking of 20-30% pops in the aforementioned areas. Any
rainfall amounts from this activity will be </= 0.01". Afternoon
temps will be near normal for the 1st week of September. High
pres ridge will build in to the region Tuesday night allowing
clear skies and light W winds. This will allow for some
radiational cooling, which in turn will allow for temps to drop
into the mid/upper 40s by early Wednesday morning across the n
and w, while central and the Downeast, including the coast
w/lower 50s.

Wednesday will start out dry w/the high pres ridge shifting to the
e. A SSE flow to set up across the region ahead of an apchg occluded
front from the eastern Great Lakes region. The latest runs of the
long range guidance including the ECMWF and GFS have backed the
arrival of showers by about 6 hrs. This will mean a drier scenario
on Wednesday at least through late in the day before the showers
arrive. A mild day w/temps in the 70s. This all depends on the later
trends of the guidance remaining w/this setup. Another thing
pointing to a later arrival is that the occluded front appears to be
aligned w/the upper sw flow which would slow up the front's forward
progression. Decided to go ahead and back up the timing of the
showers by at least 3 hrs, which means showers moving into western
areas by late Wednesday afternoon. Shower chances increase Wednesday
night as the front slowly moves toward the region. The upper trof is
forecast to sharpen up and tap into some deeper moisture from sern
US. This setup would allow for that moisture to transported
northward w/the threat for some heavy rainfall at times by early
Thursday morning. Attm, that threat appears to situated across
western areas as depicted by the latest ECMWF. The GFS is somewhat
similar but a tad faster w/its movement. The GFS does show some
elevated instability early Thursday morning mainly across the sw
areas in response to some WAA to aid in tstm potential. This would
enhance rainfall rates. Decided to carry a mention of tstms in the
aforementioned areas for early Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The occluded front is forecast to slowly move across the region
Thursday into Thursday night w/the upper trof continuing to sharpen
and bringing that deeper moisture into the region. As the daycrew
pointed out, PWs 1-1.50 inches are forecast and w/the threat for
some tstms, heavy rainfall is possible. This rainfall is definitely
needed as streamflows and river levels are very low along w/reports
of low groundwater levels. An interesting scenario could be setting
up later Thursday night into Friday. The ECMWF shows the front apchg
the coast and stalling along the coast as it w/Hurricane Larry
moving up the wrn Atlc. This could allow for a period of heavy rain
along the eastern sections of the CWA into Friday afternoon. The 00Z
GFS is much faster w/moving the front to the east by Friday morning.
A look at the Canadian guidance shows it's solution to be somewhat
similar to the ECMWF, but has Hurricane Larry further e. For now,
decided to stay w/consistency from the daycrew and leaned w/the NBM
and have 30% pops along the eastern sections through Friday. It will
be interesting to see how the things trend w/the later model
guidance runs. It will continue to be mild w/afternoon temps in AOA
70F.

Saturday looks to be a drier day w/high pres moving across the
region. Another frontal system could affect the region by Sunday
w/another round of showers. For now, stayed w/20-30% pops.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions for all but BHB early this afternoon.
BHB will remain IFR through 01z and then rapidly improve to VFR
after this time with cold frontal passage. Northern terminals
will see MVFR showers after 22z with embedded tstms expected.
BGR will improve to VFR after 00z with HUL, PQI, CAR diminishing
to MVFR after this time in low-level stratocu. FVE likely to
drop to IFR overnight before improving to low MVFR Tue morning.

SHORT TERM:
Tue-Tue night...VFR for all sites. W wind 5-15kts.

Wed into Wed night...VFR for Wed, w/the exception of KBGR/KBHB
as conditions could drop to MVFR/IFR by late in the afternoon.
S wind 10-15 kt for Wed. Conditions are expected to deteriorate
to IFR fall all the terminals by late at night. Periods of
heavy rainfall possible w/the threat for tstms for KBGR and
KBHB. S winds 10 kts.

Thu into Fri...MVFR/IFR for all terminals w/showers. There will be
times when conditions drop to LIFR at times, w/heavy rainfall
possibly in some tstms. S winds around 10 kts Thu into Thu
night, becoming WSW on Fri.

&&

.MARINE...
NEAR TERM: Patchy fog is expected today through this evening
before a cold front passes through and clears fog out later
tonight. Seas around 2 to 4 feet are expected. Winds were
reduced due to strong stability over the waters.

SHORT TERM: Quiet into Wed w/W winds 10-15 kt becoming S on Wed
at 10-15 kt w/gusts hitting the lower 20s. Seas of 2-3 ft on Tue
will build be building to 4-5 ft by later Wed afternoon.

SCA headlines may be needed by Wed evening as seas
build to 5-6 ft w/a long period swell developing from Hurricane
Larry. S winds also will increase to 15-20 kt w/gusts near 25kt.
Seas will remain elevated through the end of the week. Swell
increases above 15 seconds Thu evening with seas approaching 10
feet Friday evening. S winds 10-15 kt through Thu shifting to
the SW on Fri.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/MStrauser
Short Term...Hewitt
Long Term...Hewitt
Aviation...Farrar/Hewitt
Marine...Farrar/MStrauser/Hewitt
Hazardous weather outlook, Sep 6, 10:16 AM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1016 AM EDT Mon Sep 6 2021

MEZ001>006-010-011-015>017-031-032-071430-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area from mid to late
afternoon. Storms may contain strong wind gusts and hail. A severe
thunderstorm with damaging winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-071430-
Coastal Hancock-Coastal Washington-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Long period swells are expected to build into the Gulf of Maine late
this week as Hurricane Larry passes well south of the region. This
could lead to some high surf, dangerous rip currents, and minor
splashover later this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-071430-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 6, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
308 PM EDT Mon Sep 6 2021

MEZ004-005-010-062015-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
308 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ripogenus, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patten, Mount Katahdin, Ripogenus, Baxter State Park, Katahdin Woods
and Waters National Monument, South Branch Pond, Stacyville and
Katahdin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 6919 4578 6931 4619 6883 4589 6846
TIME...MOT...LOC 1908Z 232DEG 27KT 4574 6916

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bloomer

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:14 PM EDTSpecial Weather StatementCARAroostook61 min
Sep 6, 3:29 PM EDTSpecial Weather StatementCAR61 min
Sep 6, 4:00 PM EDTSpecial Weather StatementCAR60 min
Sep 6, 4:12 PM EDTSpecial Weather StatementCARAroostook63 min
Sep 6, 4:29 PM EDTSpecial Weather StatementCARPiscataquis46 min
Sep 6, 5:03 PM EDTSpecial Weather StatementCARPenobscot57 min
Sep 6, 5:10 PM EDTSevere Thunderstorm WarningCARPenobscot50 min
Sep 6, 5:20 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis40 min
Sep 6, 5:23 PM EDTSpecial Weather StatementCARAroostook52 min
Sep 6, 6:04 PM EDTSpecial Weather StatementCAR56 min
Sep 6, 6:21 PM EDTFlash Flood WarningCARAroostook100 min
Sep 6, 6:40 PM EDTAreal Flood AdvisoryCARAroostook59 min
Sep 6, 6:51 PM EDTSevere Thunderstorm WarningCARAroostook39 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.